Drug-induced hyperthermia

Anaesthesia. 1993 Oct;48(10):892-5. doi: 10.1111/j.1365-2044.1993.tb07423.x.

Abstract

Drugs with antidopaminergic properties and those capable of stimulating serotonin release can be responsible for hyperthermia syndromes such as neuroleptic malignant syndrome and serotonin syndrome. Dopamine and serotonin are important neurotransmitters in temperature regulation and it is likely that these reactions result from drug-induced changes in neurotransmitter levels. We describe three cases of drug-induced hyperthermia, discuss their aetiology and management, with both general measures and therapies designed to redress neurotransmitter imbalance.

Publication types

  • Case Reports

MeSH terms

  • 3,4-Methylenedioxyamphetamine / adverse effects
  • 3,4-Methylenedioxyamphetamine / analogs & derivatives
  • Adult
  • Designer Drugs / adverse effects
  • Female
  • Fluoxetine / adverse effects
  • Humans
  • Male
  • Middle Aged
  • N-Methyl-3,4-methylenedioxyamphetamine
  • Neuroleptic Malignant Syndrome / etiology*
  • Remoxipride / adverse effects
  • Thioridazine / poisoning

Substances

  • Designer Drugs
  • Fluoxetine
  • Remoxipride
  • 3,4-Methylenedioxyamphetamine
  • N-Methyl-3,4-methylenedioxyamphetamine
  • Thioridazine